New York, 2009

Hail in New York, August 22, 2009

August 22, 2009 · NWS BUF · 1 event in 1 county or zone

Thunderstorms developed during the afternoon hours over the Finger Lakes Region in a warm, moist, southerly flow ahead of an approaching low pressure system. The thunderstorms produced three-quarter inch hail just west of Spencerport, Monroe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed during the afternoon hours over the Finger Lakes Region in a warm, moist, southerly flow ahead of an approaching low pressure system. The thunderstorms produced three-quarter inch hail just west of Spencerport, Monroe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 22, 2:44 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 22, 2:44 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
344 PM EDT SAT AUG 22 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL CONTINUE ACROSS THE REGION THIS EVENING AND
THEN STALL OVER EASTERN NEW YORK. AN UPPER LEVEL LOW WILL REMAIN
ACROSS THE LOWER LAKES THROUGH SUNDAY AND BRING THE RISK OF A FEW
SHOWERS. HIGH PRESSURE WILL THEN BUILD IN EARLY NEXT WEEK FOR DRY
AND WARMER WEATHER FROM MONDAY INTO WEDNESDAY BEFORE ANOTHER COLD
CROSSES WEDNESDAY AND WEDNESDAY NIGHT. MUCH COOLER AIR WILL FOLLOW
THIS FRONT TO END THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
THE MAIN WEATHER FACTOR DURING THIS NEAR TERM PERIOD WILL BE AN
UPPER LEVEL TROUGH AXIS EXTENDING FROM NEAR LAKE HURON TO THE OHIO
VALLEY AS OF MID AFTERNOON. THIS FEATURE HAS ALREADY PRODUCED
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE WESTERN END OF
NEW YORK STATE AND NEARBY SOUTHERN ONTARIO DURING THE AFTERNOON. WE
EXPECT THAT THERE WILL BE A DECREASE IN ACTIVITY AFTER DARK WITH THE
LOSS OF DIURNAL HEATING. WE WILL CARRY CHANCE POPS THROUGH THE
NIGHT...LIKELY FOR AWHILE FOR THE FAR EASTERN ZONES AS AN IMPULSE
EAST OF THE ABOVE MENTION TROUGH RIDES NORTHWARD UP THE SPINE OF THE
APPALACHIANS.

DURING THE DAY SUNDAY WE WILL HAVE SCATTERED CONVECTION ONCE AGAIN
AS THE UPPER TROUGH CONTINUES TO SETTLE ACROSS OUR REGION. IT WIL
PROBABLY BE JUST SHOWERS BUT THUNDER CANNOT BE TOTALLY RULED OUT.
WITH A COLD POOL ALOFT WE ALSO HAD TO MENTION A CHANCE OF
WATERSPOUTS ACROSS LAKE ERIE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
THE UPPER LEVEL TROUGH WILL LIFT OUT TO THE COAST SUNDAY NIGHT AS
HIGH PRESSURE BEGINS TO RIDGE ACROSS THE LOWER GREAT LAKES. THE
RIDGE WILL DOMINATE OUR WEATHER THROUGH TUESDAY NIGHT WITH DRY
CONDITIONS. TEMPERATURES WILL REBOUND TO THE SEASONABLE UPPER 70S ON
MONDAY AND A FEW DEGREES WARMER ON TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS HIGH PRESSURE MOVES OFF THE ATLANTIC COAST ON WEDNESDAY A COLD
FRONT WILL APPROACH FROM THE UPPER GREAT LAKES AND BRING THE THREAT
OF SHOWERS/TSTMS DURING WEDNESDAY AND WEDNESDAY NIGHT.

COOLER AIR WILL FOLLOW THE FRONT THURSDAY...WITH H85 TEMPS COOLING
TO BETWEEN 6 AND 10C. A NORTHEAST BREEZE CIRCULATING OUT OF A
SOUTHERN ONTARIO HIGH WILL KEEP TEMPERATURES IN THE LOWER 70S
THURSDAY IN SPITE OF AN ANTICIPATED INCREASE IN SUNSHINE. EXPECT
MORE SUNSHINE ON FRIDAY...BUT THE COOL NORTHEAST WILL PREVAIL.

IN TERMS OF NIGHTTIME TEMPERATURES...THURSDAY NIGHT WILL LIKELY BE
THE COOLEST OF THE SEASON SO FAR WITH MOST INLAND AREAS DIPPING INTO
THE 40S.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL BE THE RULE THE REST OF THE DAYLIGHT HOURS BUT
FIRING CONVECTION WILL REDUCE CONDITIONS TO MVFR AND IFR IN
SHOWERS AND THUNDERSTORMS. CONVECTION WILL GENERALLY END A COUPLE
OF HOURS AFTER DARK. LIGHT WINDS AND LOW LEVEL MOISTURE IS
EXPECTED TO LEAD TO IFR CIGS AFTER FROM 09Z-12Z AFTER WHICH VFR
WILL BE THE RULE AGAIN.

OUTLOOK... SUNDAY AFTERNOON...MAINLY VFR WITH CHC SHRA.
MONDAY AND TUESDAY...VFR.
WEDNESDAY AND THURSDAY...VFR WITH SCATTERED SHRA/TSRA.

&&

.MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BRING GUSTY
WINDS THROUGH THIS EVENING. CONDITIONS BECOME FAVORABLE FOR POSSIBLE
WATERSPOUTS LATE TONIGHT AND SUNDAY ON THE LAKE ERIE NEARSHORES.

A RIDGE OF HIGH PRESSURE WITH GENERALLY LIGHT WINDS WILL BUILD
ACROSS THE LAKES THROUGH THE FIRST HALF OF THE WEEK. AN APPROACHING
COLD FRONT WILL RESULT IN FRESHENING SOUTHWEST WINDS TUESDAY NIGHT
AND WEDNESDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEVAN
NEAR TERM...SAGE
SHORT TERM...LEVAN
LONG TERM...LEVAN/TJP
AVIATION...LEVAN/SAGE
MARINE...LEVAN
Hazardous weather outlook, Aug 22, 4:09 AM EST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
509 AM EDT SAT AUG 22 2009

NYZ001>008-010>014-019>021-085-230915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
509 AM EDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-230915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
509 AM EDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 22, 3:49 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
449 PM EDT SAT AUG 22 2009

NYZ003-222145-
MONROE NY-
449 PM EDT SAT AUG 22 2009

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BROCKPORT TO CHURCHVILLE...AND
  MOVING EAST AT 15 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SPENCERPORT AT 505 PM EDT...
  HILTON AT 515 PM EDT...
  BRADDOCK BAY AT 530 PM EDT...
  GREECE AT 535 PM EDT...
  HENRIETTA AT 545 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

JJP

The radar

The Buffalo radar (KBUF), 77 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
August 22, 4:00 PM EST
Where
Monroe County, 1.22 mi SE of Adams Basin
Measured
0.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.190, -77.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194553.